North Carolina, 2015Damaging Wind in North Carolina, September 12, 2015
September 12, 2015 · NWS MHX · 1 event in 1 county or zone
Scattered thunderstorms developed over eastern North Carolina during the afternoon of September 12th, 2015 ahead of a cold front. One of the storms became severe producing wind damage in Hyde County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over eastern North Carolina during the afternoon of September 12th, 2015 ahead of a cold front. One of the storms became severe producing wind damage in Hyde County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 12, 9:12 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 12, 9:12 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1012 AM EDT SAT SEP 12 2015
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE REGION LATE TODAY THEN MOVE
OFF OF THE COAST SUNDAY. HIGH PRESSURE WILL BUILD OVER THE REGION
THROUGH LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1010 AM SATURDAY...UPPER LOW CLOSES OFF OVER THE OHIO
VALLEY LATER TODAY. ASSOCIATED HEIGHT FALLS WILL INCREASE THE FLOW
ALOFT WHILE MOISTURE INCREASES IN THE SOUTHERLY FLOW DEVELOPING
AHEAD OF AN ADVANCING STRONG COLD FRONT. AS REGION COMES UNDER THE
RIGHT ENTRANCE REGION OF THE UPPER JET, SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE BY EARLY TO MID AFTERNOON. INCREASING
SHEAR WILL PRESENT A THREAT FOR DAMAGING WIND GUSTS IN THE
STRONGER STORMS BUT OVERALL SEVERE THREAT WILL BE LIMITED BY
INCREASING CLOUD COVER AND THE MARGINAL INSTABILITY FORECAST OVER
THE AREA. WILL INCREASE POPS TO LIKELY THIS AFTERNOON. USED A
BLEND OF THE MOS FOR HIGHS BUT LEANED AWAY FROM THE MAV MOS WHICH
LOOKED TOO COOL AND WILL FORECAST HIGHS MAINLY IN THE MID 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
AS OF 340 AM SATURDAY...THE STRONG COLD FRONT WILL MOVE INTO
EASTERN NC TONIGHT WITH A CONTINUATION OF WIDESPREAD SHOWERS AND
THUNDERSTORMS DURING THE EVENING HOURS. EXPECT THE SHOWERS AND
THUNDERSTORMS TO TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT WITH
THE BEST COVERAGE EXPECTED ALONG THE IMMEDIATE COAST OVERNIGHT.
FORECAST LOWS WILL RANGE FROM THE UPPER 60S INLAND TO THE LOWER
70S COAST.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 340 AM SAT...COLD FRONT WILL BE ALONG THE IMMEDIATE COAST
AROUND 12Z SUNDAY AND WILL CONTINUE QUICKLY MOVING OFF THE COAST
DURING THE DAY. RAPID CLEARING/DRYING WILL SPREAD IN FROM THE WEST
DURING THE DAY. LEFT RAIN CHANCES IN THE MORNING AS IS...BUT
TAPERED BACK QUICKER IN THE AFTERNOON WITH ALL AREAS DRY AFTER
21Z. LARGE SURFACE/UPPER RIDGE WILL BUILD INTO THE AREA MONDAY AND
TUESDAY WITH COOLER/DRIER AIRMASS. DURING THE SECOND HALF OF THE
WEEK THE CENTER OF THE HIGH WILL BE TO THE NORTH AND THE RIDGE
WILL TAKE ON A MORE ELONGATED SW TO NE FASHION. AN EAST TO
NORTHEAST FLOW WILL SET UP ACROSS THE AREA. WEAK DISTURBANCES WILL
ACT ON THE LOW LEVEL MOISTURE MAINLY ALONG THE IMMEDIATE COAST AND
ADJACENT WATERS. WILL FORECAST SLIGHT CHANCE POPS FOR THESE AREAS
THURSDAY AND FRIDAY.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1010 AM SATURDAY...VFR CONDITIONS ARE FORECAST THROUGH
EARLY AFTERNOON THEN THE SYNOPTIC SCALE BECOMES VERY FAVORABLE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH SUB VFR CONDITIONS THIS
AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES INTO THE AREA.
ONCE THE RAIN TAPERS OFF AFTER MIDNIGHT THE AIRMASS WILL REMAIN
MOIST UNTIL THE FRONT MOVES THROUGH SUNDAY MORNING AFTER 12Z. THUS
THERE WILL BE A POTENTIAL FOR MVFR TO IFR CONDITIONS IN FOG AND
STRATUS CLOUDS AFTER 06Z.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 340 AM SAT...SUB-VFR CONDITIONS IN CONVECTION THROUGH
SUNDAY MORNING. RAPID IMPROVEMENT IN CONDITIONS THROUGH THE DAY AS
A COLD FRONT MOVES EAST OF THE COAST AND DRIER AIR WORKS IN FROM
THE WEST. VEERING WINDS DURING THE DAY SUNDAY FROM SOUTHWEST IN
THE MORNING TO NORTHWEST BY LATE AFTERNOON NO HIGHER THAN 10-15
KNOTS. VFR/SKC FOR THE REMAINDER OF THE PERIOD. LIGHT NORTHWEST
WINDS MONDAY...THEN LIGHT NORTHEAST TUESDAY AND WEDNESDAY.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1010 AM SATURDAY...SMALL CRAFT ADVISORIES HAVE BEEN ISSUED
FOR THE COASTAL WATERS SOUTH OF OREGON INLET AND FOR THE PAMLICO
SOUND. THE FLOW WILL BECOME SOUTH TO SOUTHWEST AND INCREASE TO 15
TO 25 KT TODAY INTO TONIGHT AS A WARM FRONT LIFTS NORTH OF THE
WATERS THIS MORNING AND A STRONG COLD FRONT APPROACHES FROM THE
WEST LATE. SEAS WILL BUILD FROM 2 TO 4 FT THIS MORNING TO 4 TO 7
FT THIS EVENING. THE WINDS WILL BEGIN TO SUBSIDE TO 10 TO 15 KT
LATE TONIGHT AS THE FRONT MOVES INTO THE WATERS. ELEVATED SEAS
WILL CONTINUE OVER THE CENTRAL WATERS WHILE SUBSIDING BELOW 6 FT
SOUTH OF OCRACOKE INLET LATE.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 340 AM SAT...COLD FRONT WILL QUICKLY MOVE OFF THE COAST
DURING THE DAY WITH WINDS VEERING FROM SOUTHWEST TO NORTHWEST.
LATEST RUN OF SWAN AND ALSO THE 00Z WAVEWATCH HAVE SMALL CRAFT
SEAS LINGERING A LITTLE LONGER INTO SUNDAY EVENING SO THE ENDING
TIME FOR THE ADVISORY WILL EXTEND UNTIL 03Z MONDAY. LARGE SURFACE
RIDGE WILL BE CENTERED TO THE NORTHWEST MONDAY...THEN SHIFT TO THE
NORTH FOR TUESDAY AND WEDNESDAY. LIGHT PRESSURE GRADIENT EXPECTED
OVER THE WATERS WITH A LIGHT NORTHWEST FLOW MONDAY...THEN
NORTHEAST TUESDAY AND WEDNESDAY. SEAS 2-4 FEET ALL THREE DAYS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM EDT
SUNDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SUNDAY FOR AMZ135-156-158.
&&
SYNOPSIS...JME
NEAR TERM...JME/BTC
SHORT TERM...JME
LONG TERM...HSA
AVIATION...BTC/JME/HSA
MARINE...BTC/JME/HSAHazardous weather outlook, Sep 12, 3:10 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 AM EDT SAT SEP 12 2015
NCZ029-044>047-079>081-090>094-130815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
410 AM EDT SAT SEP 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON INTO TONIGHT AHEAD OF AN APPROACHING
STRONG COLD FRONT. THE MAIN THREATS WILL BE FREQUENT DANGEROUS
LIGHTNING, GUSTY WINDS AND TORRENTIAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-104-130815-
OUTER BANKS DARE-OUTER BANKS HYDE-
410 AM EDT SAT SEP 12 2015
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON INTO TONIGHT AHEAD OF AN APPROACHING
STRONG COLD FRONT. THE MAIN THREATS WILL BE FREQUENT DANGEROUS
LIGHTNING, GUSTY WINDS AND TORRENTIAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-098-130815-
CARTERET-ONSLOW-
410 AM EDT SAT SEP 12 2015
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON INTO TONIGHT AHEAD OF AN APPROACHING
STRONG COLD FRONT. THE MAIN THREATS WILL BE FREQUENT DANGEROUS
LIGHTNING, GUSTY WINDS AND TORRENTIAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 12, 11:40 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1240 PM EDT SAT SEP 12 2015
NCZ080-092>095-098-121730-
CARTERET-ONSLOW-JONES-BEAUFORT-PAMLICO-CRAVEN-
1240 PM EDT SAT SEP 12 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT...
PAMLICO...NORTHEASTERN ONSLOW...NORTH CENTRAL CARTERET...CENTRAL
CRAVEN AND SOUTHEASTERN JONES COUNTIES...
AT 1238 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEUSE FOREST...OR
NEAR JAMES CITY...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...RIVER BEND...AURORA
FERRY TERMINAL...FAIRFIELD HARBOUR...NEUSE FOREST...COASTAL CAROLINA
REGIONAL AIRPORT...BAYBORO...BRIDGETON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3485 7721 3528 7717 3539 7677 3536 7670
3544 7660 3527 7661 3533 7657 3532 7656
3514 7672 3515 7654 3508 7663 3501 7649
3500 7649 3506 7660 3490 7647 3505 7664
3505 7665 3490 7653
TIME...MOT...LOC 1638Z 244DEG 36KT 3498 7704
29Special weather statement, Sep 12, 12:19 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
119 PM EDT SAT SEP 12 2015
NCZ080-081-094-121800-
BEAUFORT-MAINLAND HYDE-PAMLICO-
119 PM EDT SAT SEP 12 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT...
NORTHEASTERN PAMLICO AND CENTRAL MAINLAND HYDE COUNTIES...
AT 119 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES SOUTHWEST OF SWAN
QUARTER FERRY TERMINAL...OR 30 MILES NORTHEAST OF JAMES CITY...MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWAN QUARTER FERRY TERMINAL...VANDEMERE AND MESIC.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3537 7606 3537 7625 3531 7627 3542 7636
3512 7656 3510 7668 3535 7672 3535 7671
3532 7671 3539 7659 3536 7672 3540 7664
3543 7673 3554 7675 3551 7658 3556 7649
3549 7649 3557 7648 3560 7609
TIME...MOT...LOC 1719Z 245DEG 29KT 3524 7651
29Thunderstorm Wind, Hyde
- When
- September 12, 12:38 PM EST
- Where
- Hyde County, Oyster Creek Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.400, -76.320
Strong winds blew down a power line on Swindell Forest Road in Swanquarter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, September 12, 20152 deaths · 1 event
- Damaging Winds in North Carolina, September 12, 2015$32,000 · 60 kt wind · 2 events
- Waterspouts in Lake Michigan, September 12, 20157 events
- Tornado and Damaging Winds in Florida, September 12, 2015$500 · EF0 · 7 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, September 12, 20154 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12, 201553 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 12, 20153 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 20153 events
- Damaging Winds in Florida, September 12, 201553 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 12, 20152 events
- Damaging Wind in Virginia, September 12, 2015$1,000 · 50 kt wind · 1 event
- Damaging Wind in Virginia, September 12, 2015$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597900.